Alert archive / Iowa / Severe Thunderstorm Warnings in 2015
Severe Thunderstorm Warning 26, NWS Des Moines, IA
NWS Des Moines, IA issued this severe thunderstorm warning at May 4, 2015, 8:08 PM CDT for 4 counties in Iowa. It was in force for 39 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- May 4, 2015, 8:08 PM CDT (01:08 UTC)
- Expired
- May 4, 2015, 8:47 PM CDT
- In force
- 39 min
- Issued by
- NWS Des Moines, IA
- Area
- Storm-based polygon
- Hail
- 1.0 in
- Wind
- 60.0 mph
Counties Appanoose County, IA, Decatur County, IA, Lucas County, IA, Wayne County, IA
The radar
The Des Moines radar (KDMX), 112 km from the middle of the area, began a volume at 01:07 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Omaha, NE (KOAX), launched 00:00Z, 1.1 hours before the alert went out and 255 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 0 J/kg
- Mixed-layer CIN
- No buoyant parcel
- Mixed-layer LCL
- 583 m above ground
- 0-6 km bulk shear
- 34 kt
- 0-1 km storm-relative helicity
- 112 m²/s²
- 0-3 km storm-relative helicity
- 335 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted, in the capitals the NWS used until 2016.
417
WUUS53 KDMX 050108
SVRDMX
IAC007-053-117-185-050200-
/O.NEW.KDMX.SV.W.0026.150505T0108Z-150505T0200Z/
BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE DES MOINES IA
808 PM CDT MON MAY 4 2015
THE NATIONAL WEATHER SERVICE IN DES MOINES HAS ISSUED A
* SEVERE THUNDERSTORM WARNING FOR...
WAYNE COUNTY IN SOUTH CENTRAL IOWA...
SOUTHEASTERN LUCAS COUNTY IN SOUTH CENTRAL IOWA...
SOUTHEASTERN DECATUR COUNTY IN SOUTH CENTRAL IOWA...
WEST CENTRAL APPANOOSE COUNTY IN SOUTH CENTRAL IOWA...
* UNTIL 900 PM CDT
* AT 808 PM CDT...A SEVERE THUNDERSTORM WAS LOCATED 11 MILES EAST OF
LEON...MOVING NORTHEAST AT 40 MPH.
HAZARD...60 MPH WIND GUSTS AND QUARTER SIZE HAIL.
SOURCE...RADAR INDICATED.
IMPACT...HAIL DAMAGE TO VEHICLES IS EXPECTED. EXPECT WIND DAMAGE
TO ROOFS...SIDING AND TREES.
* LOCATIONS IMPACTED INCLUDE...
CORYDON...RATHBUN LAKE...RUSSELL...ALLERTON...HUMESTON...GARDEN
GROVE...PROMISE CITY...CLIO...PLANO...MILLERTON AND RED HAW LAKE
STATE PARK.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
FOR YOUR PROTECTION MOVE TO AN INTERIOR ROOM ON THE LOWEST FLOOR OF A
BUILDING.
&&
LAT...LON 4059 9360 4078 9373 4102 9321 4077 9300
TIME...MOT...LOC 0108Z 240DEG 34KT 4074 9354
HAIL...1.00IN
WIND...60MPH
$$
AWB2 follow-up statements
339
WWUS53 KDMX 050132
SVSDMX
SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE DES MOINES IA
832 PM CDT MON MAY 4 2015
IAC053-050141-
/O.CAN.KDMX.SV.W.0026.000000T0000Z-150505T0200Z/
DECATUR IA-
832 PM CDT MON MAY 4 2015
...THE SEVERE THUNDERSTORM WARNING FOR SOUTHEASTERN DECATUR COUNTY IS
CANCELLED...
THE SEVERE THUNDERSTORM WHICH PROMPTED THE WARNING HAS MOVED OUT OF
THE WARNED AREA. THEREFORE THE WARNING HAS BEEN CANCELLED.
LAT...LON 4086 9356 4102 9321 4077 9300 4060 9356
TIME...MOT...LOC 0131Z 238DEG 35KT 4078 9342
$$
IAC007-117-185-050200-
/O.CON.KDMX.SV.W.0026.000000T0000Z-150505T0200Z/
WAYNE IA-LUCAS IA-APPANOOSE IA-
832 PM CDT MON MAY 4 2015
...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 900 PM CDT
FOR WAYNE...SOUTHEASTERN LUCAS AND WEST CENTRAL APPANOOSE COUNTIES...
AT 831 PM CDT...A SEVERE THUNDERSTORM WAS LOCATED 5 MILES WEST OF
CORYDON...MOVING NORTHEAST AT 40 MPH.
HAZARD...60 MPH WIND GUSTS AND QUARTER SIZE HAIL.
SOURCE...RADAR INDICATED.
IMPACT...HAIL DAMAGE TO VEHICLES IS EXPECTED. EXPECT WIND DAMAGE TO
ROOFS...SIDING AND TREES.
LOCATIONS IMPACTED INCLUDE...
CORYDON...RATHBUN LAKE...RUSSELL...ALLERTON...HUMESTON...PROMISE
CITY...CLIO...PLANO...MILLERTON AND RED HAW LAKE STATE PARK.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
FOR YOUR PROTECTION MOVE TO AN INTERIOR ROOM ON THE LOWEST FLOOR OF A
BUILDING.
&&
LAT...LON 4086 9356 4102 9321 4077 9300 4060 9356
TIME...MOT...LOC 0131Z 238DEG 35KT 4078 9342
HAIL...1.00IN
WIND...60MPH
$$
AWB647
WWUS53 KDMX 050147
SVSDMX
SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE DES MOINES IA
847 PM CDT MON MAY 4 2015
IAC007-117-185-050157-
/O.CAN.KDMX.SV.W.0026.000000T0000Z-150505T0200Z/
WAYNE IA-LUCAS IA-APPANOOSE IA-
847 PM CDT MON MAY 4 2015
...THE SEVERE THUNDERSTORM WARNING FOR WAYNE...SOUTHEASTERN LUCAS AND
WEST CENTRAL APPANOOSE COUNTIES IS CANCELLED...
THE STORM WHICH PROMPTED THE WARNING HAS WEAKENED BELOW SEVERE
LIMITS...AND NO LONGER POSES AN IMMEDIATE THREAT TO LIFE OR
PROPERTY. THEREFORE THE WARNING HAS BEEN CANCELLED.
LAT...LON 4086 9356 4102 9321 4077 9300 4060 9356
TIME...MOT...LOC 0144Z 240DEG 34KT 4086 9325
$$
AWBWhat forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Des Moines, IA wrote its last area forecast discussion before this severe thunderstorm warning went out at May 4, 6:46 PM CDT, 1 hour 22 minutes earlier.
Area forecast discussion, May 4, 6:46 PM CDT, 1 hour 22 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE DES MOINES IA 646 PM CDT MON MAY 4 2015 .SHORT TERM /TONIGHT/... ISSUED AT 342 PM CDT MON MAY 4 2015 THE FRONTAL BOUNDARY CURRENTLY RESIDES ALONG THE IOWA-MISSOURI BORDER AND IS ALL BUT STATIONARY AT THIS POINT AND SHOULD SLOWLY REVERSE COURSE LATER TODAY. SHOWERS ASSOCIATED WITH A SHORT WAVE MOVING INTO THE CWA WILL CONTINUE TO DEVELOP AND MOVE NORTHEASTWARD. ALONG WITH IT...THETA-E ADVECTION WILL CONTINUE TO MOVE IN TO THE CENTRAL PORTIONS OF THE CWA AND HELP KEEP SHOWERS GOING THIS AFTERNOON AND INTO THE EVENING. MORE VIGOROUS STORMS WILL DEVELOP LATER THIS AFTERNOON IN THE SOUTHWEST ALONG THE INSTABILITY AXIS TO THE WEST...WHERE MUCAPE VALUES ARE 1000+ J/KG. EARLY STORMS ARE LIKELY TO BE ELEVATED AND FORCED BY THETA-E ADVECTION AND POSITIVE VORTICITY ADVECTION ASSOCIATED WITH THE SHORTWAVE. ADDITIONALLY...THE HIGH RES MODELS HAVE STORMS DEVELOPING IN SOUTH CENTRAL IOWA...AROUND OTTUMWA...WHERE SBCAPE IS AROUND 1500-2000 J/KG AND CLEAR SKIES EARLIER ERODED THE CAP. THE LAST FEW MODEL RUNS HAVE KEPT SHOWERS AND STORMS FURTHER SOUTH...NOT REACHING AREAS OF NORTH CENTRAL AND NORTHEASTERN IOWA UNTIL WELL AFTER 00Z AND SLOWED DOWN THE NORTHWARD MOVEMENT OF POPS ALONG WITH THE NEIGHBORS. THE THREAT FOR SEVERE WEATHER IS LIMITED WITH GENERALLY WEAKER SHEAR VALUES...BUT HAIL AND WINDS WILL BE THE MAIN THREATS...ESPECIALLY IF THE CONVECTION GOES LINEAR LATER TONIGHT. .LONG TERM /TUESDAY THROUGH MONDAY/... ISSUED AT 342 PM CDT MON MAY 4 2015 THE KEY FOCUS OVER THE EXTENDED PERIOD WAS PRECIP CHANCES AND TIMING OF PRECIP DURING THE MIDDLE OF THE WEEK. LEANED TOWARD THE NAM12/ARW-NMM WRF TUESDAY...THEN A NAM12/ECMWF BLEND FOR WEDNESDAY INTO WEDNESDAY NIGHT. LATE IN THE PERIOD...THERE WAS A SLIGHT LEAN TOWARDS THE ECMWF INTO THE WEEKEND. TUESDAY INTO WEDNESDAY NIGHT...FRONT LOOKS TO SURGE NORTHWARD DURING THE MORNING TUESDAY AND STORM ACTIVITY WILL SHIFT NORTH WITH THE FRONT THROUGH MIDDAY TUESDAY. THETA-E ADVECTION AND FRONTOGENETICAL FORCING BEGINS TO DIMINISH OR PHASE OUT BY THE EARLY AFTERNOON IN NORTHERN IOWA AND HAVE LOW CONFIDENCE IN STORMS/SHOWERS TO PERSIST MUCH PAST 18Z TUESDAY. THE ARW-WRF /NMM-WRF HAVE A DECENT HANDLE ON THE RADAR TRENDS THROUGH THE MORNING HOURS TUESDAY. LOWERED POPS CONSIDERABLY TUESDAY AFTERNOON TO REFLECT THIS TREND. TEMPERATURES WILL REBOUND TO AROUND 80 OVER THE SOUTHERN HALF OF THE STATE AND MAY NEED TO GO SLIGHTLY WARMER IF CLOUD COVER CLEARS OUT SOONER THAN ANTICIPATED. DRY CONDITIONS OVER MUCH OF THE FORECAST AREA TUESDAY NIGHT INTO WEDNESDAY EVEN THOUGH THE GFS HAS THE BOUNDARY DRAPED ACROSS IOWA AND STORMS THROUGH MUCH OF THE NIGHT. THIS IS THE FIRST MENTION OF THIS TREND VIA GFS SO SOMETHING TO MONITOR IF OTHER MODELS BEGIN TO SHOW THIS SOLUTION FOR TUESDAY NIGHT INTO WEDNESDAY. BROAD WEAK AREA OF QG FORCING SLOWLY PUSHES INTO WESTERN IOWA BY WEDNESDAY MORNING AND TRANSITIONS EASTWARD THROUGHOUT THE DAY. SEVERAL MID TO UPPER LEVEL SHORTWAVES MOVE NORTH TO NORTHEAST IN CONJUNCTION WITH A PARENT NEGATIVELY TILTED 500MB TROUGH MOVING INTO THE CENTRAL PLAINS BY WEDNESDAY MORNING. FAIRLY STRONG MOISTURE TRANSPORT INTO THE STATE WEDNESDAY AFTERNOON AND EVENING AND HAVE HIGHEST POPS GOING ACROSS THE FORECAST AREA DURING THIS TIME. SEVERE CHANCES SEEM LIMITED WITH THE LACK OF ANY SIGNIFICANT INSTABILITY AND SHEAR PRESENT. THURSDAY AND FRIDAY...SURFACE LOW AND AFOREMENTIONED 500MB TROUGH CONTINUE TO PUSH THROUGH THE DAKOTAS INTO MINNESOTA THURSDAY. THIS PLACES CENTRAL IOWA IN SOUTHWEST FLOW ALOFT WITH 850MB TEMPS WARMING TO +13C TO +14C THURSDAY AFTERNOON. HOWEVER...COLD FRONT ENTERS THE WESTERN EDGES OF THE STATE BY 00Z FRIDAY AND SHOULD BE ENOUGH FORCING OVER THE WESTERN PORTIONS OF THE FORECAST AREA TO KEEP HIGH CHANCE/LIKELY POPS GOING FOR THURSDAY INTO THURSDAY NIGHT. TRENDED DRIER FOR FRIDAY WITH THE COLD FRONT LOCATED IN SOUTHERN IOWA BY THIS TIME. SATURDAY THROUGH MONDAY...UNSETTLED WEATHER PATTERN CONTINUES THROUGHOUT THE WEEKEND WITH A SERIES OF SHORTWAVES OUT AHEAD OF A DEEP UPPER LEVEL TROUGH THAT PUSHES THROUGH THE REGION BY SUNDAY AFTERNOON INTO EARLY MONDAY. THIS LOOKS TO BE THE NEXT POTENTIAL FOR ANY WIDESPREAD SEVERE WEATHER. && .AVIATION...05/00Z ISSUED AT 644 PM CDT MON MAY 4 2015 SHOWERS AND THUNDERSTORMS POSSIBLE OVER THE AREA TONIGHT WITH THUNDERSTORMS MOST PREVALENT OVER SOUTHERN IOWA. CIGS ARE EXPECTED TO DROP TO MVFR WITH LOCAL IFR POSSIBLE OVERNIGHT INTO TUESDAY MORNING. FOCUS FOR THE ACTIVITY IS ANTICIPATED TO SHIFT INTO NORTHERN IOWA DURING THE DAY TUESDAY WITH VFR DEVELOPING SOUTH. && .DMX WATCHES/WARNINGS/ADVISORIES... NONE. && SHORT TERM...CURTIS LONG TERM...PODRAZIK AVIATION...DONAVON
Hazardous weather outlook, May 4, 4:14 PM CDT, 3 hours 54 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE DES MOINES IA 414 PM CDT MON MAY 4 2015 IAZ070>075-081>086-092>097-052115- CASS-ADAIR-MADISON-WARREN-MARION-MAHASKA-ADAMS-UNION-CLARKE-LUCAS- MONROE-WAPELLO-TAYLOR-RINGGOLD-DECATUR-WAYNE-APPANOOSE-DAVIS- 414 PM CDT MON MAY 4 2015 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTH CENTRAL IOWA. .DAY ONE...TONIGHT THUNDERSTORMS ARE EXPECTED THIS EVENING AND OVERNIGHT ACROSS SOUTHERN IOWA. A FEW OF THE STORMS MAY BE SEVERE...WITH THE PRIMARY THREAT BEING LARGE HAIL UP TO GOLF BALL SIZE AND DAMAGING WINDS IN EXCESS OF 60 MPH. .DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY THUNDERSTORM CHANCES WILL RETURN OFF AND ON FROM WEDNESDAY THROUGH THE WEEKEND. OVERALL THE SEVERE WEATHER CHANCES WILL BE SOMEWHAT LOW...HOWEVER THE SEVERE THREAT WILL BE SOMEWHAT ELEVATED THURSDAY AND AGAIN SUNDAY WITH MORE INFORMATION ON POTENTIAL THREATS IDENTIFIED LATER IN THE WEEK. THE STRONGER STORMS WILL ALSO BE CAPABLE OF PRODUCING LOCALLY HEAVY RAINS. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION IS NOT EXPECTED...HOWEVER STORM REPORTS ARE APPRECIATED. IAZ004>007-015>017-023>028-033>039-044>050-057>062-052115- EMMET-KOSSUTH-WINNEBAGO-WORTH-PALO ALTO-HANCOCK-CERRO GORDO- POCAHONTAS-HUMBOLDT-WRIGHT-FRANKLIN-BUTLER-BREMER-SAC-CALHOUN- WEBSTER-HAMILTON-HARDIN-GRUNDY-BLACK HAWK-CRAWFORD-CARROLL-GREENE- BOONE-STORY-MARSHALL-TAMA-AUDUBON-GUTHRIE-DALLAS-POLK-JASPER- POWESHIEK- 414 PM CDT MON MAY 4 2015 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL AND NORTH CENTRAL IOWA. .DAY ONE...TONIGHT SHOWERS AND STORMS WILL MOVE THROUGH PORTIONS OF CENTRAL AND NORTHERN IOWA LATER THIS EVENING AND OVERNIGHT. SEVERE WEATHER IS NOT EXPECTED WITH THESE STORMS. .DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY THUNDERSTORM CHANCES WILL RETURN OFF AND ON FROM WEDNESDAY THROUGH THE WEEKEND. OVERALL THE SEVERE WEATHER CHANCES WILL BE SOMEWHAT LOW...HOWEVER THE SEVERE THREAT WILL BE SOMEWHAT ELEVATED THURSDAY AND AGAIN SUNDAY WITH MORE INFORMATION ON POTENTIAL THREATS IDENTIFIED LATER IN THE WEEK. THE STRONGER STORMS WILL ALSO BE CAPABLE OF PRODUCING LOCALLY HEAVY RAINS. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION IS NOT EXPECTED. CURTIS
In the hours before
Local storm report, May 4, 3:06 PM CDT, 5 hours 2 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DES MOINES IA
306 PM CDT MON MAY 4 2015
...TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
...DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0545 PM HAIL 6 WSW WALLINGFORD 43.30N 94.91W
05/03/2015 M1.50 INCH EMMET IA PUBLIC
60 MPH WIND GUSTS IN ADDITION TO HAIL.
REPORT VIA FARMER IN FIELD ON A TRACTOR.
DELAYED REPORT.
&&
KLPSpecial weather statement, May 4, 7:49 PM CDT, 19 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE DES MOINES IA
749 PM CDT MON MAY 4 2015
IAZ094-095-050130-
DECATUR IA-WAYNE IA-
749 PM CDT MON MAY 4 2015
...STRONG THUNDERSTORM CAPABLE OF SMALL HAIL...
AT 748 PM CDT...DOPPLER RADAR WAS TRACKING A STRONG THUNDERSTORM 5
MILES SOUTHEAST OF LEON...MOVING NORTHEAST AT 25 MPH.
NICKEL SIZE HAIL AND WINDS IN EXCESS OF 30 MPH WILL BE POSSIBLE WITH
THIS STORM.
LOCATIONS IMPACTED INCLUDE...
LEON...CORYDON...ALLERTON...HUMESTON...GARDEN GROVE AND CLIO.
LAT...LON 4070 9382 4090 9354 4090 9345 4074 9325
4058 9357 4058 9373
TIME...MOT...LOC 0048Z 232DEG 21KT 4069 9369
AWBThe office that day
Everything else NWS Des Moines, IA issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| May 4, 7:49 PM CDT | Special Weather Statement | DMX | Wayne | 41 min |
| May 4, 8:39 PM CDT | Special Weather Statement | DMX | Mahaska | 51 min |
| May 4, 9:33 PM CDT | Special Weather Statement | DMX | Mahaska | 42 min |
| May 4, 10:50 PM CDT | Special Weather Statement | DMX | Appanoose, Monroe | 40 min |
| May 5, 5:06 PM CDT | Special Weather Statement | DMX | Hardin, Story | 39 min |
Nearby
Severe Thunderstorm Warnings in Iowa, 2015Every severe thunderstorm warning in 2015
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.